Ohio, 2019

Extreme Cold in Ohio, January 30, 2019

January 30, 2019 · NWS ILN · 27 events in 27 counties and zones

An arctic airmass was pushed into the Ohio Valley behind a cold front. Sub-zero temperatures reached the lower teens in some areas and combined with wind gusts of 30 to 45 mph, creating wind chills from 20 to 40 below zero.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An arctic airmass was pushed into the Ohio Valley behind a cold front. Sub-zero temperatures reached the lower teens in some areas and combined with wind gusts of 30 to 45 mph, creating wind chills from 20 to 40 below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 30, 4:17 AM EST, 43 minutes earlier.

Area forecast discussion, Jan 30, 4:17 AM EST, 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
417 AM EST Wed Jan 30 2019

.SYNOPSIS...
Arctic air will overspread the area today and settle in through
Thursday. A quick moving system will bring a chance for light
snow early Friday with a warming trend expected to develop this
upcoming weekend into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Light banded snow will push east through the lower Scioto
Valley and northeastern Kentucky over the next several hours,
with little in the way of additional snow accumulation past what
has already been observed in these areas. However, there may be
additional isolated snow shower development along the leading
edge of the final push of arctic air, which is poised to
overspread the area in the several hour period after sunrise.

Most areas that saw snowfall from the late evening through early
morning time period picked up an inch or so, with isolated
heavier pockets -- although with the extremely dry nature of the
snow and the persistent surface flow, the snow has been blowing
around quite a bit -- making accurate measurements especially
challenging. With the bulk of the light accumulations having
come to an end, have dropped the winter weather advisory and
hoisted a special weather statement in its place for several
hours to account for some lingering lower visibilities and slick
spots that may persist through the morning rush -- particularly
in south-central Ohio and northeastern Kentucky.

The biggest story of the day, however, will of course be the
much-advertised arrival of arctic air into the Ohio Valley. The
final push of coldest air will occur between about 7 AM and
noon, with temperatures anticipated to continue dropping through
the noontime hour, going below zero /and even well below zero/
for areas near and north of the I-71 corridor. Temperatures will
drop into the single digits above zero for locations south of
the interstate, but there will be a plateauing of temperatures
area-wide by the middle of the afternoon with a subtle dropoff
in the winds and gustiness as well. Morning minimum temperatures
could rebound several degrees by late afternoon, but even this
is unlikely to make it feel any less brutally cold. While wind
chill values may come up somewhat in the afternoon, they still
will range from -30F in the NW to -10 in the SE.

The highest impact part of this arctic outbreak for some in the
area will occur this morning, especially between about 7AM and
noon when gusty winds to 35 MPH overspread the area combined
with plummeting temperatures to or below zero for many spots.
This will induce dangerously cold conditions across a large part
of the ILN FA during this time period -- a time frame where
outdoor time should be limited or eliminated if possible. Wind
chills will range from -15F to -35F this morning, depending on
your exact location.

Although we may miss the time period of the coldest air aloft
from our morning balloon/sounding, we certainly will be in rare
air from a cold perspective -- with models showing minimum H8
temps of -30C by 18z over Wilmington, a feat that has only been
accomplished several times per weather balloon climatology data
dating back multiple decades. However, the arrival of the
coldest air aloft will likely be around 18z, so it/s likely that
either our 12z or 00z soundings will truly capture the near-
record cold air aloft. However, one look at any of the forecast
soundings shows how impressive/deep the stratospheric intrusion
is/will be -- with the tropopause (the separation between the
troposphere and stratosphere) expected to fall to as low as
3kft- 4kft AGL this afternoon -- which is almost unheard of for
these latitudes. This is what truly speaks to the rarity of this
pattern that has evolved, even if daily records are not
met/exceeded.

The one thing -- and perhaps the only thing -- that will make
today feel warmer is the fact that skies are expected to clear
toward the afternoon period, with sunny skies overspreading from
west to east for most of the day.

Daytime highs will range from the single digits below zero in
the NW to around 10 degrees in the SE. By this evening into the
overnight period, high pressure will begin to nudge into the
western Ohio Valley, allowing the winds to relax significantly
by late afternoon into the evening. However, with lighter winds,
clear skies, and even a bit of snow on the ground tonight,
temperatures will bottom out in the negative teens in west-
central Ohio to around zero in the lower Scioto Valley and
northeastern Kentucky. Wind chill values will continue to be
close to -25F near/north of I-70, with values around -10F to
-15F south of the corridor. Therefore, have maintained wind
chill headlines as was previously forecast.

&&

.SHORT TERM /THURSDAY/...
Although Thursday will still feel bitterly cold, it will be a
welcome sight compared to today as high temperatures will range
from around 10 degrees in the north to the lower 20s south of
the Ohio River.

Surface high pressure will build into the ILN FA Thursday
morning, with mainly sunny skies anticipated for the first part
of the day even as cirrus begin to overspread the region from
the west ahead of the next system which will begin to track
through the Ohio Valley by Thursday night. A gradual thickening
and increase in coverage of the mid and high level clouds will
take place by the afternoon hours as return flow on the backside
of the departing high becomes established. Any precipitation
associated with this system will hold off until after the end of
the short term period.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Models have trended slightly farther north with the initial focus of
isentropic lift for the system moving across the area Thursday night
into Friday. This will bring the axis of heaviest snow into areas
along and north of I-70 through Thursday evening and continuing into
the overnight hours. As we progress through the night, the snow will
begin to fill in across southern portions of our fa, with the snow
then tapering off from the west later Friday morning and into the
afternoon. As the snow starts to taper off and we begin to lose the
dendrites, the precipitation may end as a brief period of freezing
rain/drizzle. In a continued WAA pattern, temperatures will slowly
rise through Thursday night and into the day on Friday with highs on
Friday ranging from the mid 20s in the north to the upper 30s across
the far south. Snow accumulations along and north of the I-70
corridor of 2-3 inches will be possible, decreasing to less than an
inch along and south of the Ohio River.

Low and mid level flow will gradually become more southwesterly
through the weekend with our region remaining in an extended period
of broad WAA. This will result in a steady warming trend through
early next week with temperatures trending well above normal. Highs
by Monday will be well into the 50s to lower 60s. Both the 00Z GFS
and ECMWF are then bringing short wave energy across the region in
the Monday through Tuesday time frame. The 00Z EPS is suggesting an
associated surface low lifting northeast across the Great Lakes
region Monday into Monday night with perhaps a secondary wave then
pushing east across the Ohio Valley Tuesday into Tuesday night. In
moist southwesterly flow ahead of this, we will see an increasing
chance of showers Monday into Monday night with a continued chance
on into Tuesday. Some weak instabilities will likely be pulled up
into our area with this too and this may be enough to support some
embedded thunderstorms, but for now will just continue with rain
showers.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
Area of snow showers and associated VSBY and CIG restrictions
will move east of even KCMH and KLCK by about 08z or so, leaving
in its wake VFR conditions until about daybreak when a second
area of MVFR clouds will likely pivot east impacting the
terminals through the mid-morning hours.

Additionally, winds will begin to increase rather dramatically
from between about 10z through 16z or so, initially in the west
but progressing eastward to impact all terminals during this
time period. Sustained westerly winds of about 20kts with gusts
in excess of 30kts will be possible during this time frame
before winds begin to subside a tad during the afternoon hours.
In particular, past 21z, winds will begin to relax to less than
10kts, with gustiness tapering off for the remainder of the
period.

After a brief period of MVFR CIGs during the morning hours,
clearing conditions will evolve during the afternoon, with some
spots scattering out completely by 18z. Although there will be
some passing mid clouds for KCVG and KLUK during the evening,
skies should go clear, leaving quiet and tranquil conditions in
place for the final part of the period.

OUTLOOK...MVFR to IFR ceilings and visibilities are possible
Thursday night into Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Chill Warning until 7 PM EST this evening for OHZ063>065-
     070>072-077.
     Wind Chill Advisory from 7 PM this evening to 1 PM EST
     Thursday for OHZ063>065-070>072-077.
     Wind Chill Warning until 1 PM EST Thursday for OHZ026-034-035-
     042>046-051>056-060>062.
     Wind Chill Advisory until 1 PM EST Thursday for OHZ073-074-
     078>082-088.
KY...Wind Chill Advisory until 1 PM EST Thursday for KYZ089>100.
IN...Wind Chill Warning until 7 PM EST this evening for INZ058-059-
     066-073-074.
     Wind Chill Advisory from 7 PM this evening to 1 PM EST
     Thursday for INZ058-059-066-073-074.
     Wind Chill Warning until 1 PM EST Thursday for INZ050.
     Wind Chill Advisory until 1 PM EST Thursday for INZ075-080.

&&

SYNOPSIS...KC
NEAR TERM...KC
SHORT TERM...KC
LONG TERM...JGL
AVIATION...KC
Hazardous weather outlook, Jan 30, 4:19 AM EST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
419 AM EST Wed Jan 30 2019

INZ050-OHZ026-034-035-042>046-051>056-060>062-310930-
Wayne-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-
Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-Montgomery-
Greene-
419 AM EST Wed Jan 30 2019

...WIND CHILL WARNING IN EFFECT UNTIL 1 PM EST THURSDAY...

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

Light snow accumulations will be possible Thursday night into Friday
as a system moves through the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ075-080-KYZ089>100-OHZ073-074-078>082-088-310930-
Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Ross-Hocking-Clermont-Brown-
Highland-Adams-Pike-Scioto-
419 AM EST Wed Jan 30 2019

...WIND CHILL ADVISORY IN EFFECT UNTIL 1 PM EST THURSDAY...

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

Wind chill values will drop down into the negative single digits
late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

Light snow accumulations will be possible Thursday night into Friday
as a system moves through the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ058-059-066-073-074-OHZ063>065-070>072-077-310930-
Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Hamilton-
419 AM EST Wed Jan 30 2019

...WIND CHILL WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
THURSDAY...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio and Southwest Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.
   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

Light snow accumulations will be possible Thursday night into Friday
as a system moves through the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 30, 3:49 AM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Wilmington OH
349 AM EST Wed Jan 30 2019

KYZ096>100-OHZ055-056-063>065-072>074-078>082-088-301400-
Pendleton-Bracken-Robertson-Mason-Lewis-Franklin OH-Licking-
Fayette OH-Pickaway-Fairfield-Clinton-Ross-Hocking-Clermont-Brown-
Highland-Adams-Pike-Scioto-
Including the cities of Falmouth, Butler, Augusta, Brooksville,
Mount Olivet, Maysville, Vanceburg, Tollesboro, Columbus, Newark,
Washington Court House, Circleville, Lancaster, Pickerington,
Wilmington, Blanchester, Chillicothe, Logan, Milford, Georgetown,
Mount Orab, Hillsboro, Greenfield, West Union, Peebles, Waverly,
Piketon, Portsmouth, and Wheelersburg
349 AM EST Wed Jan 30 2019

...SLICK SPOTS AND SNOW COVERED ROADS POSSIBLE THIS MORNING...

Although the accumulating snow has tapered off, areas of very light
snow will persist through the predawn hours, creating patchy
reduced visibility. Slick spots on untreated surfaces may persist
through the morning commute, so exercise extra caution if
encountering these conditions.

Motorists should plan for additional time to reach their destination
and use extra caution. If you encounter snow covered roads, slow
down.
Local storm report, Jan 30, 3:54 AM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
354 AM EST WED JAN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 AM     SNOW             1 NNW CIRCLEVILLE       39.61N  82.94W
01/30/2019  M1.5 INCH        PICKAWAY           OH   DEPT OF TRANSPOR

&&

EVENT NUMBER ILN1900463

NWS
Local storm report, Jan 30, 3:55 AM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
355 AM EST WED JAN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 AM     SNOW             1 ESE GEORGETOWN        38.86N  83.88W
01/30/2019  M1.0 INCH        BROWN              OH   DEPT OF TRANSPOR

&&

EVENT NUMBER ILN1900464

NWS
Local storm report, Jan 30, 3:56 AM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
356 AM EST WED JAN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     SNOW             3 SSW WILMINGTON        39.40N  83.85W
01/30/2019  M1.5 INCH        CLINTON            OH   DEPT OF TRANSPOR

&&

EVENT NUMBER ILN1900465

NWS
Local storm report, Jan 30, 4:42 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
442 AM EST WED JAN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 AM     SNOW             2 N NORTH FORK VILLAGE  39.37N  83.02W
01/30/2019  M1.0 INCH        ROSS               OH   DEPT OF TRANSPOR

&&

EVENT NUMBER ILN1900466

NWS
Special weather statement, Jan 30, 4:50 AM EST, 10 minutes before
Special Weather Statement
National Weather Service Wilmington OH
450 AM EST Wed Jan 30 2019

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-051>056-060>065-
070>074-077>082-088-301500-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Darke-Miami-Champaign-
Clark-Madison-Franklin OH-Licking-Preble-Montgomery-Greene-
Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
Including the cities of Richmond, Connersville, Liberty,
West College Corner, Brookville, Batesville, Milan, Versailles,
Lawrenceburg, Aurora, Rising Sun, Vevay, Carrollton, Warsaw,
Florence, Burlington, Oakbrook, Covington, Erlanger,
Independence, Newport, Alexandria, Owenton, Williamstown,
Crittenden, Dry Ridge, Falmouth, Butler, Augusta, Brooksville,
Mount Olivet, Maysville, Vanceburg, Tollesboro, Greenville, Troy,
Piqua, Tipp City, Urbana, Springfield, London, West Jefferson,
Plain City, Columbus, Newark, Eaton, Camden, Dayton, Kettering,
Beavercreek, Fairborn, Xenia, Washington Court House,
Circleville, Lancaster, Pickerington, Hamilton, Middletown,
Fairfield, Oxford, Mason, Lebanon, Springboro, Wilmington,
Blanchester, Chillicothe, Logan, Cincinnati, Milford, Georgetown,
Mount Orab, Hillsboro, Greenfield, West Union, Peebles, Waverly,
Piketon, Portsmouth, and Wheelersburg
450 AM EST Wed Jan 30 2019

...SNOW SHOWERS MOVING INTO AREA...

Scattered snow showers will move through the area during the
morning commute. These snow showers may result in brief pockets of
heavy snow and low visibility. Slick spots from this snow, as
well as lingering snow from earlier in the overnight period, may
create hazardous travel conditions during the morning commute.

Motorists should plan for additional time to reach their destination
and use extra caution. If you encounter snow covered roads, slow
down.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Auglaize

When
January 30, 5:00 AM EST to 1:00 PM EST
Where
Auglaize forecast zone
Reported by
Mesonet
Coordinates
40.561, -84.222 (the zone’s center; the record gives no point)

The wind chill in Minster dropped to 38 below zero.

Extreme Cold/Wind Chill, Brown

When
January 30, 5:00 AM EST to 1:00 PM EST
Where
Brown forecast zone
Reported by
Mesonet
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

The wind chill 5 miles west of Winchester dropped to 26 below zero.

Extreme Cold/Wind Chill, Butler

When
January 30, 5:00 AM EST to 1:00 PM EST
Where
Butler forecast zone
Reported by
Mesonet
Coordinates
39.439, -84.576 (the zone’s center; the record gives no point)

The wind chill 3 miles northeast of Beckett Ridge dropped to 32 below zero.

Extreme Cold/Wind Chill, Champaign

When
January 30, 5:00 AM EST to 1:00 PM EST
Where
Champaign forecast zone
Reported by
Mesonet
Coordinates
40.138, -83.769 (the zone’s center; the record gives no point)

The wind chill in Mechanicsburg dropped to 40 below zero.

Extreme Cold/Wind Chill, Clark

When
January 30, 5:00 AM EST to 1:00 PM EST
Where
Clark forecast zone
Reported by
Mesonet
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

The wind chill in Springfield dropped to 37 below zero.

Extreme Cold/Wind Chill, Clermont

When
January 30, 5:00 AM EST to 1:00 PM EST
Where
Clermont forecast zone
Reported by
Mesonet
Coordinates
39.047, -84.152 (the zone’s center; the record gives no point)

The wind chill in both Day Heights and 2 miles south of Pleasant Plain dropped to 29 below zero.

Extreme Cold/Wind Chill, Clinton

When
January 30, 5:00 AM EST to 1:00 PM EST
Where
Clinton forecast zone
Reported by
ASOS
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

The wind chill at the Wilmington airport KILN dropped to 31 below zero.

Extreme Cold/Wind Chill, Darke

When
January 30, 5:00 AM EST to 1:00 PM EST
Where
Darke forecast zone
Reported by
Mesonet
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

The wind chill one mile east of Union City dropped to 40 below zero.

Extreme Cold/Wind Chill, Delaware

When
January 30, 5:00 AM EST to 1:00 PM EST
Where
Delaware forecast zone
Reported by
Mesonet
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

The wind chill at both the Delaware Municipal Airport and a location 3 miles north of Ostrander dropped to 31 below zero.

Extreme Cold/Wind Chill, Fairfield

When
January 30, 5:00 AM EST to 1:00 PM EST
Where
Fairfield forecast zone
Reported by
Mesonet
Coordinates
39.752, -82.631 (the zone’s center; the record gives no point)

The wind chill west of Lancaster dropped to 31 below zero.

Extreme Cold/Wind Chill, Fayette

When
January 30, 5:00 AM EST to 1:00 PM EST
Where
Fayette forecast zone
Reported by
Mesonet
Coordinates
39.560, -83.456 (the zone’s center; the record gives no point)

The wind chill at the Fayette County Airport dropped to 31 below zero.

Extreme Cold/Wind Chill, Franklin

When
January 30, 5:00 AM EST to 1:00 PM EST
Where
Franklin forecast zone
Reported by
Mesonet
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

The wind chill in Upper Arlington dropped to 34 below zero.

Extreme Cold/Wind Chill, Greene

When
January 30, 5:00 AM EST to 1:00 PM EST
Where
Greene forecast zone
Reported by
ASOS
Coordinates
39.692, -83.890 (the zone’s center; the record gives no point)

The wind chill at the Wright-Patterson Air Force Base dropped to 33 below zero.

Extreme Cold/Wind Chill, Hamilton

When
January 30, 5:00 AM EST to 1:00 PM EST
Where
Hamilton forecast zone
Reported by
Mesonet
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

The wind chill one mile south of Cincinnati dropped to 31 below zero.

Extreme Cold/Wind Chill, Hardin

When
January 30, 5:00 AM EST to 1:00 PM EST
Where
Hardin forecast zone
Reported by
Mesonet
Coordinates
40.662, -83.659 (the zone’s center; the record gives no point)

The wind chill in Ada dropped to 36 below zero.

Extreme Cold/Wind Chill, Licking

When
January 30, 5:00 AM EST to 1:00 PM EST
Where
Licking forecast zone
Reported by
Mesonet
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

The wind chill in Summit Staton dropped to 28 below zero.

Extreme Cold/Wind Chill, Logan

When
January 30, 5:00 AM EST to 1:00 PM EST
Where
Logan forecast zone
Reported by
Mesonet
Coordinates
40.388, -83.766 (the zone’s center; the record gives no point)

The wind chill 3 miles south of West Mansfield dropped to 34 below zero.

Extreme Cold/Wind Chill, Madison

When
January 30, 5:00 AM EST to 1:00 PM EST
Where
Madison forecast zone
Reported by
Mesonet
Coordinates
39.894, -83.400 (the zone’s center; the record gives no point)

The wind chill in London dropped to 34 below zero.

Extreme Cold/Wind Chill, Mercer

When
January 30, 5:00 AM EST to 1:00 PM EST
Where
Mercer forecast zone
Reported by
Unknown
Coordinates
40.540, -84.629 (the zone’s center; the record gives no point)

Based on surrounding observations, the wind chill across Mercer county dropped significantly lower than 25 below zero.

Extreme Cold/Wind Chill, Miami

When
January 30, 5:00 AM EST to 1:00 PM EST
Where
Miami forecast zone
Reported by
Mesonet
Coordinates
40.053, -84.229 (the zone’s center; the record gives no point)

The wind chill east of Troy dropped to 36 below zero.

Extreme Cold/Wind Chill, Montgomery

When
January 30, 5:00 AM EST to 1:00 PM EST
Where
Montgomery forecast zone
Reported by
Mesonet
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

The wind chill in Brookville dropped to 42 below zero.

Extreme Cold/Wind Chill, Pickaway

When
January 30, 5:00 AM EST to 1:00 PM EST
Where
Pickaway forecast zone
Reported by
Mesonet
Coordinates
39.642, -83.024 (the zone’s center; the record gives no point)

The wind chill 2 miles south of Darbyville dropped to 25 below zero.

Extreme Cold/Wind Chill, Preble

When
January 30, 5:00 AM EST to 1:00 PM EST
Where
Preble forecast zone
Reported by
Mesonet
Coordinates
39.742, -84.648 (the zone’s center; the record gives no point)

The wind chill north of Eaton dropped to 34 below zero.

Extreme Cold/Wind Chill, Ross

When
January 30, 5:00 AM EST to 1:00 PM EST
Where
Ross forecast zone
Reported by
Mesonet
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

The wind chill southwest of Chillicothe dropped to 31 below zero.

Extreme Cold/Wind Chill, Shelby

When
January 30, 5:00 AM EST to 1:00 PM EST
Where
Shelby forecast zone
Reported by
Unknown
Coordinates
40.332, -84.205 (the zone’s center; the record gives no point)

Based on surrounding observations, wind chills across the county were significantly lower than 25 below zero.

Extreme Cold/Wind Chill, Union

When
January 30, 5:00 AM EST to 1:00 PM EST
Where
Union forecast zone
Reported by
AWOS
Coordinates
40.299, -83.372 (the zone’s center; the record gives no point)

The wind chill at the Union County Airport dropped to 33 below zero.

Extreme Cold/Wind Chill, Warren

When
January 30, 5:00 AM EST to 1:00 PM EST
Where
Warren forecast zone
Reported by
Mesonet
Coordinates
39.428, -84.167 (the zone’s center; the record gives no point)

The wind chill 4 miles south of Five Points dropped to 32 below zero.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 804819, 804820, 804821, 804822, 804823, 804824, 804825, 804826, 804827, 804828, 804829, 804830, 804831, 804832, 804833, 804834, 804835, 804837, 804838, 804839, 804840, 804841, 804842, 804843, 804844, 804845, 804846.